The Annals of Statistics


Raymond J. Carroll and David Ruppert

Full-text: Open access

Article information

Ann. Statist., Volume 34, Number 5 (2006), 2098-2104.

First available in Project Euclid: 23 January 2007

Permanent link to this document

Digital Object Identifier


Carroll, Raymond J.; Ruppert, David. Discussion. Ann. Statist. 34 (2006), no. 5, 2098--2104. doi:10.1214/009053606000000641.

Export citation


  • Chen, X., Linton, O. and Van Keilegom, I. (2003). Estimation of semiparametric models when the criterion function is not smooth. Econometrica 71 1591--1608.
  • DiMatteo, I., Genovese, C. R. and Kass, R. E. (2001). Bayesian curve fitting with free-knot splines. Biometrika 88 1055--1071.
  • Hall, P. and Opsomer, J. D. (2005). Theory for penalised spline regression. Biometrika 92 105--118.
  • Holmes, C. C. and Mallick, B. K. (2001). Bayesian regression with multivariate linear splines. J. R. Stat. Soc. Ser. B Stat. Methodol. 63 3--17.
  • Huang, J. Z. (2001). Concave extended linear modeling: A theoretical synthesis. Statist. Sinica 11 173--197.
  • Huang, J. Z. (2003). Local asymptotics for polynomial spline regression. Ann. Statist. 31 1600--1635.
  • Huang, J. Z., Kooperberg, C., Stone, C. J. and Truong, Y. K. (2000). Functional ANOVA modeling for proportional hazards regression. Ann. Statist. 28 961--999.
  • Huang, J. Z., Wu, C. O. and Zhou, L. (2002). Varying-coefficient models and basis function approximations for the analysis of repeated measurements. Biometrika 89 111--128.
  • Huang, J. Z., Wu, C. O. and Zhou, L. (2004). Polynomial spline estimation and inference for varying coefficient models with longitudinal data. Statist. Sinica 14 763--788.
  • Lin, X. and Carroll, R. J. (2006). Semiparametric estimation in general repeated measures problems. J. R. Stat. Soc. Ser. B Stat. Methodol. 68 69--88.
  • Lin, X., Wang, N., Welsh, A. H. and Carroll, R. J. (2004). Equivalent kernels of smoothing splines in nonparametric regression for clustered/longitudinal data. Biometrika 91 177--193.
  • Mammen, E. and van de Geer, S. (1997). Locally adaptive regression splines. Ann. Statist. 25 387--413.
  • Mammen, E. and van de Geer, S. (1997). Penalized quasi-likelihood estimation in partial linear models. Ann. Statist. 25 1014--1035.
  • Müller, H.-G. (1988). Nonparametric Regression Analysis of Longitudinal Data. Lecture Notes in Statist. 46. Springer, Berlin.
  • Newey, W. K. (1994). The asymptotic variance of semiparametric estimators. Econometrica 62 1349--1382.
  • Ruppert, D. (2002). Selecting the number of knots for penalized splines. J. Comput. Graph. Statist. 11 735--757.
  • Ruppert, D. and Carroll, R. J. (2000). Spatially-adaptive penalties for spline fitting. Aust. N. Z. J. Stat. 42 205--223.
  • Ruppert, D., Wand, M. P. and Carroll, R. J. (2003). Semiparametric Regression. Cambridge Univ. Press.
  • Smith, M. and Kohn, R. (1996). Nonparametric regression using Bayesian variable selection. J. Econometrics 75 317--343.
  • Stone, C. J. and Huang, J. Z. (2002). Free knot splines in concave extended linear modeling. J. Statist. Plann. Inference 108 219--253.
  • Van Keilegom, I. and Carroll, R. J. (2006). Backfitting versus profiling in general criterion functions. Statist. Sinica. To appear.
  • Wang, N., Carroll, R. J. and Lin, X. (2005). Efficient semiparametric marginal estimation for longitudinal/clustered data. J. Amer. Statist. Assoc. 100 147--157.
  • Zeger, S. L. and Diggle, P. J. (1994). Semi-parametric models for longitudinal data with application to CD4 cell numbers in HIV seroconverters. Biometrics 50 689--699.